October  2011, 4(5): 1019-1031. doi: 10.3934/dcdss.2011.4.1019

Variational approximations of bifurcations of asymmetric solitons in cubic-quintic nonlinear Schrödinger lattices

1. 

Fakultät für Mathematik, Universität Karlsruhe, Karlsruhe 76128, Germany

2. 

Department of Mathematics, McMaster University, Hamilton, Ontario L8S 4K1

Received  April 2009 Revised  September 2009 Published  December 2010

Using a variational approximation we study discrete solitons of a nonlinear Schrödinger lattice with a cubic-quintic nonlinearity. Using an ansatz with six parameters we are able to approximate bifurcations of asymmetric solutions connecting site-centered and bond-centered solutions and resulting in the exchange of their stability. We show that the numerical and variational approximations are quite close for solitons of small powers.
Citation: Christopher Chong, Dmitry Pelinovsky. Variational approximations of bifurcations of asymmetric solitons in cubic-quintic nonlinear Schrödinger lattices. Discrete and Continuous Dynamical Systems - S, 2011, 4 (5) : 1019-1031. doi: 10.3934/dcdss.2011.4.1019
References:
[1]

M. Beck, J. Knobloch, D. J. B. Lloyd, B. Sandstede and T. Wagenknecht, Snakes, ladders, and isolas of localised patterns, SIAM J. Math. Anal., 41 (2009), 936-972. doi: doi:10.1137/080713306.

[2]

G. Boudebs, S. Cherukulappurath, H. Leblond, J. Troles, F. Smektala and F. Sanchez, Experimental and theoretical study of higher-order nonlinearities in chalcogenide glasses, Opt. Commun., 219 (2003), 427-433. doi: doi:10.1016/S0030-4018(03)01341-5.

[3]

R. Carretero-Gonzáles, J. D. Talley, C. Chong and B. A. Malomed, Multistable solitons in the cubic-quintic discrete nonlinear Schrödinger equation, Physica D, 216 (2006), 77-89. doi: doi:10.1016/j.physd.2006.01.022.

[4]

C. Chong, R. Carretero-González, B. A. Malomed and P. G. Kevrekidis, Multistable solitons in higher-dimensional cubic-quintic nonlinear Schrödinger lattices, Physica D, 238 (2009), 126-136. doi: doi:10.1016/j.physd.2008.10.002.

[5]

D. N. Christodoulides and R. I. Joseph, Discrete self-focusing in nonlinear arrays of coupled waveguides, Opt. Lett., 13 (1988), 794-796. doi: doi:10.1364/OL.13.000794.

[6]

J. Cuevas, P. G. Kevrekidis, D. J. Frantzeskakis and B. A. Malomed, Discrete solitons in nonlinear Schrödinger lattices with a power-law nonlinearity, Physica D, 238 (2009), 67-76. doi: doi:10.1016/j.physd.2008.08.013.

[7]

J. Ch. Eilbeck and M. Johansson, The discrete nonlinear Schrödinger equations-20 years on, in "Localization and Energy Transfer in Nonlinear Systems" (eds. L. Vazquez, R. S. MacKay and M. P. Zorzano), World Scientific, (2003), 44-67. doi: doi:10.1142/9789812704627_0003.

[8]

L. Hadžievski, A. Maluckov, M. Stepić and D. Kip, Power controlled soliton stability and steering in lattices with saturable nonlinearity, Phys. Rev. Lett., 93 (2004), 033901. doi: doi:10.1103/PhysRevLett.93.033901.

[9]

R. A. Ganeev, M. Baba, M. Morita, A. I. Ryasnyansky, M. Suzuki, M. Turu and H. Kuroda, Fifth-order optical nonlinearity of pseudoisocyanine solution at 529 nm, J. Opt. A: Pure Appl. Opt., 6 (2004), 282-287. doi: doi:10.1088/1464-4258/6/2/021.

[10]

D. J. Kaup, Variational solutions for the discrete nonlinear Schrödinger equation, Math. Comput. Simulat., 69 (2005), 322-333. doi: doi:10.1016/j.matcom.2005.01.015.

[11]

P. G. Kevrekidis, K. Ø. Rasmussen and A. R. Bishop, The discrete nonlinear Schrödinger equation: A survey of recent results, Int. J. Mod. Phys. B, 15 (2001), 2833-2900. doi: doi:10.1142/S0217979201007105.

[12]

D. J. B. Lloyd and B. Sandstede, Localized radial solutions of the Swift-Hohenberg equation, Nonlinearity, 22 (2009), 485-524. doi: doi:10.1088/0951-7715/22/2/013.

[13]

B. A. Malomed, Variational methods in nonlinear fiber optics and related fields, Prog. Opt., 43 (2002), 71-193.

[14]

B. A. Malomed and M. I. Weinstein, Soliton dynamics in the discrete nonlinear Schrödinger equation, Phys. Lett. A, 220 (1996), 91-96. doi: doi:10.1016/0375-9601(96)00516-6.

[15]

A. Maluckov, L. Hadžievski and B. A. Malomed, Dark solitons in dynamical lattices with the cubic-quintic nonlinearity, Phys. Rev. E, 76 (2007), 046605. doi: doi:10.1103/PhysRevE.76.046605.

[16]

A. Maluckov, L. Hadžievski and B. A. Malomed, Staggered and moving localized modes in dynamical lattices with the cubic-quintic nonlinearity, Phys. Rev. E, 77 (2008), 036604. doi: doi:10.1103/PhysRevE.77.036604.

[17]

M. Öster and M. Johansson, Stability, mobility and power currents in a two-dimensional model for waveguide arrays with nonlinear coupling, Physica D, 238 (2009), 88-99. doi: doi:10.1016/j.physd.2008.08.006.

[18]

M. Öster, M. Johansson and A. Eriksson, Enhanced mobility of strongly localized modes in waveguide arrays by inversion of stability, Phys. Rev. E, 67 (2003), 056606. doi: doi:10.1103/PhysRevE.67.056606.

[19]

I. E. Papacharalampous, P. G. Kevrekidis, B. A. Malomed and D. J. Frantzeskakis, Soliton collisions in the discrete nonlinear Schrödinger equation, Phys. Rev., 68 (2003), 046604.

[20]

D. E. Pelinovsky, P. G. Kevrekidis and D. Frantzeskakis, Stability of discrete solitons in nonlinear Schrödinger lattices, Physica D, 212 (2005), 1-19. doi: doi:10.1016/j.physd.2005.07.021.

[21]

C. Taylor and J. H. P. Dawes, Snaking and isolas of localised states in bistable discrete lattices, Phys. Lett. A, 375 (2010), 4968-4976. doi: doi:10.1016/j.physleta.2010.10.010.

[22]

R. A. Vicencio and M. Johansson, Discrete soliton mobility in two-dimensional waveguide arrays with saturable nonlinearity, Phys. Rev. E, 73 (2006), 046602. doi: doi:10.1103/PhysRevE.73.046602.

[23]

C. Zhan, D. Zhang, D. Zhu, D. Wang, Y. Li, D. Li, Z. Lu, L. Zhao and Y. Nie, Third- and fifth-order optical nonlinearities in a new stilbazolium derivative, J. Opt. Soc. Am. B, 19 (2002), 369-375. doi: doi:10.1364/JOSAB.19.000369.

show all references

References:
[1]

M. Beck, J. Knobloch, D. J. B. Lloyd, B. Sandstede and T. Wagenknecht, Snakes, ladders, and isolas of localised patterns, SIAM J. Math. Anal., 41 (2009), 936-972. doi: doi:10.1137/080713306.

[2]

G. Boudebs, S. Cherukulappurath, H. Leblond, J. Troles, F. Smektala and F. Sanchez, Experimental and theoretical study of higher-order nonlinearities in chalcogenide glasses, Opt. Commun., 219 (2003), 427-433. doi: doi:10.1016/S0030-4018(03)01341-5.

[3]

R. Carretero-Gonzáles, J. D. Talley, C. Chong and B. A. Malomed, Multistable solitons in the cubic-quintic discrete nonlinear Schrödinger equation, Physica D, 216 (2006), 77-89. doi: doi:10.1016/j.physd.2006.01.022.

[4]

C. Chong, R. Carretero-González, B. A. Malomed and P. G. Kevrekidis, Multistable solitons in higher-dimensional cubic-quintic nonlinear Schrödinger lattices, Physica D, 238 (2009), 126-136. doi: doi:10.1016/j.physd.2008.10.002.

[5]

D. N. Christodoulides and R. I. Joseph, Discrete self-focusing in nonlinear arrays of coupled waveguides, Opt. Lett., 13 (1988), 794-796. doi: doi:10.1364/OL.13.000794.

[6]

J. Cuevas, P. G. Kevrekidis, D. J. Frantzeskakis and B. A. Malomed, Discrete solitons in nonlinear Schrödinger lattices with a power-law nonlinearity, Physica D, 238 (2009), 67-76. doi: doi:10.1016/j.physd.2008.08.013.

[7]

J. Ch. Eilbeck and M. Johansson, The discrete nonlinear Schrödinger equations-20 years on, in "Localization and Energy Transfer in Nonlinear Systems" (eds. L. Vazquez, R. S. MacKay and M. P. Zorzano), World Scientific, (2003), 44-67. doi: doi:10.1142/9789812704627_0003.

[8]

L. Hadžievski, A. Maluckov, M. Stepić and D. Kip, Power controlled soliton stability and steering in lattices with saturable nonlinearity, Phys. Rev. Lett., 93 (2004), 033901. doi: doi:10.1103/PhysRevLett.93.033901.

[9]

R. A. Ganeev, M. Baba, M. Morita, A. I. Ryasnyansky, M. Suzuki, M. Turu and H. Kuroda, Fifth-order optical nonlinearity of pseudoisocyanine solution at 529 nm, J. Opt. A: Pure Appl. Opt., 6 (2004), 282-287. doi: doi:10.1088/1464-4258/6/2/021.

[10]

D. J. Kaup, Variational solutions for the discrete nonlinear Schrödinger equation, Math. Comput. Simulat., 69 (2005), 322-333. doi: doi:10.1016/j.matcom.2005.01.015.

[11]

P. G. Kevrekidis, K. Ø. Rasmussen and A. R. Bishop, The discrete nonlinear Schrödinger equation: A survey of recent results, Int. J. Mod. Phys. B, 15 (2001), 2833-2900. doi: doi:10.1142/S0217979201007105.

[12]

D. J. B. Lloyd and B. Sandstede, Localized radial solutions of the Swift-Hohenberg equation, Nonlinearity, 22 (2009), 485-524. doi: doi:10.1088/0951-7715/22/2/013.

[13]

B. A. Malomed, Variational methods in nonlinear fiber optics and related fields, Prog. Opt., 43 (2002), 71-193.

[14]

B. A. Malomed and M. I. Weinstein, Soliton dynamics in the discrete nonlinear Schrödinger equation, Phys. Lett. A, 220 (1996), 91-96. doi: doi:10.1016/0375-9601(96)00516-6.

[15]

A. Maluckov, L. Hadžievski and B. A. Malomed, Dark solitons in dynamical lattices with the cubic-quintic nonlinearity, Phys. Rev. E, 76 (2007), 046605. doi: doi:10.1103/PhysRevE.76.046605.

[16]

A. Maluckov, L. Hadžievski and B. A. Malomed, Staggered and moving localized modes in dynamical lattices with the cubic-quintic nonlinearity, Phys. Rev. E, 77 (2008), 036604. doi: doi:10.1103/PhysRevE.77.036604.

[17]

M. Öster and M. Johansson, Stability, mobility and power currents in a two-dimensional model for waveguide arrays with nonlinear coupling, Physica D, 238 (2009), 88-99. doi: doi:10.1016/j.physd.2008.08.006.

[18]

M. Öster, M. Johansson and A. Eriksson, Enhanced mobility of strongly localized modes in waveguide arrays by inversion of stability, Phys. Rev. E, 67 (2003), 056606. doi: doi:10.1103/PhysRevE.67.056606.

[19]

I. E. Papacharalampous, P. G. Kevrekidis, B. A. Malomed and D. J. Frantzeskakis, Soliton collisions in the discrete nonlinear Schrödinger equation, Phys. Rev., 68 (2003), 046604.

[20]

D. E. Pelinovsky, P. G. Kevrekidis and D. Frantzeskakis, Stability of discrete solitons in nonlinear Schrödinger lattices, Physica D, 212 (2005), 1-19. doi: doi:10.1016/j.physd.2005.07.021.

[21]

C. Taylor and J. H. P. Dawes, Snaking and isolas of localised states in bistable discrete lattices, Phys. Lett. A, 375 (2010), 4968-4976. doi: doi:10.1016/j.physleta.2010.10.010.

[22]

R. A. Vicencio and M. Johansson, Discrete soliton mobility in two-dimensional waveguide arrays with saturable nonlinearity, Phys. Rev. E, 73 (2006), 046602. doi: doi:10.1103/PhysRevE.73.046602.

[23]

C. Zhan, D. Zhang, D. Zhu, D. Wang, Y. Li, D. Li, Z. Lu, L. Zhao and Y. Nie, Third- and fifth-order optical nonlinearities in a new stilbazolium derivative, J. Opt. Soc. Am. B, 19 (2002), 369-375. doi: doi:10.1364/JOSAB.19.000369.

[1]

A. Pankov. Gap solitons in periodic discrete nonlinear Schrödinger equations II: A generalized Nehari manifold approach. Discrete and Continuous Dynamical Systems, 2007, 19 (2) : 419-430. doi: 10.3934/dcds.2007.19.419

[2]

Michal Fečkan, Vassilis M. Rothos. Travelling waves of forced discrete nonlinear Schrödinger equations. Discrete and Continuous Dynamical Systems - S, 2011, 4 (5) : 1129-1145. doi: 10.3934/dcdss.2011.4.1129

[3]

Mostafa Abounouh, H. Al Moatassime, J. P. Chehab, S. Dumont, Olivier Goubet. Discrete Schrödinger equations and dissipative dynamical systems. Communications on Pure and Applied Analysis, 2008, 7 (2) : 211-227. doi: 10.3934/cpaa.2008.7.211

[4]

Joackim Bernier. Bounds on the growth of high discrete Sobolev norms for the cubic discrete nonlinear Schrödinger equations on $ h\mathbb{Z} $. Discrete and Continuous Dynamical Systems, 2019, 39 (6) : 3179-3195. doi: 10.3934/dcds.2019131

[5]

Alexander Komech, Elena Kopylova, David Stuart. On asymptotic stability of solitons in a nonlinear Schrödinger equation. Communications on Pure and Applied Analysis, 2012, 11 (3) : 1063-1079. doi: 10.3934/cpaa.2012.11.1063

[6]

Tetsu Mizumachi, Dmitry Pelinovsky. On the asymptotic stability of localized modes in the discrete nonlinear Schrödinger equation. Discrete and Continuous Dynamical Systems - S, 2012, 5 (5) : 971-987. doi: 10.3934/dcdss.2012.5.971

[7]

Wenmeng Geng, Kai Tao. Lyapunov exponents of discrete quasi-periodic gevrey Schrödinger equations. Discrete and Continuous Dynamical Systems - B, 2021, 26 (6) : 2977-2996. doi: 10.3934/dcdsb.2020216

[8]

Wolf-Jürgen Beyn, Sergey Piskarev. Shadowing for discrete approximations of abstract parabolic equations. Discrete and Continuous Dynamical Systems - B, 2008, 10 (1) : 19-42. doi: 10.3934/dcdsb.2008.10.19

[9]

Walid K. Abou Salem, Xiao Liu, Catherine Sulem. Numerical simulation of resonant tunneling of fast solitons for the nonlinear Schrödinger equation. Discrete and Continuous Dynamical Systems, 2011, 29 (4) : 1637-1649. doi: 10.3934/dcds.2011.29.1637

[10]

Brenton LeMesurier. Modeling thermal effects on nonlinear wave motion in biopolymers by a stochastic discrete nonlinear Schrödinger equation with phase damping. Discrete and Continuous Dynamical Systems - S, 2008, 1 (2) : 317-327. doi: 10.3934/dcdss.2008.1.317

[11]

Hiroshi Isozaki, Hisashi Morioka. A Rellich type theorem for discrete Schrödinger operators. Inverse Problems and Imaging, 2014, 8 (2) : 475-489. doi: 10.3934/ipi.2014.8.475

[12]

J. Cuevas, J. C. Eilbeck, N. I. Karachalios. Thresholds for breather solutions of the discrete nonlinear Schrödinger equation with saturable and power nonlinearity. Discrete and Continuous Dynamical Systems, 2008, 21 (2) : 445-475. doi: 10.3934/dcds.2008.21.445

[13]

Olivier Goubet, Marilena N. Poulou. Semi discrete weakly damped nonlinear Klein-Gordon Schrödinger system. Communications on Pure and Applied Analysis, 2014, 13 (4) : 1525-1539. doi: 10.3934/cpaa.2014.13.1525

[14]

Yuji Sagawa, Hideaki Sunagawa. Corrigendum to "The lifespan of small solutions to cubic derivative nonlinear Schrödinger equations in one space dimension" [Discrete Contin. Dyn. Syst., 36 (2016), 5743–5761]. Discrete and Continuous Dynamical Systems, 2020, 40 (7) : 4577-4578. doi: 10.3934/dcds.2020192

[15]

Enrique Zuazua. Controllability of partial differential equations and its semi-discrete approximations. Discrete and Continuous Dynamical Systems, 2002, 8 (2) : 469-513. doi: 10.3934/dcds.2002.8.469

[16]

Caidi Zhao, Gang Xue, Grzegorz Łukaszewicz. Pullback attractors and invariant measures for discrete Klein-Gordon-Schrödinger equations. Discrete and Continuous Dynamical Systems - B, 2018, 23 (9) : 4021-4044. doi: 10.3934/dcdsb.2018122

[17]

Ji Shu. Random attractors for stochastic discrete Klein-Gordon-Schrödinger equations driven by fractional Brownian motions. Discrete and Continuous Dynamical Systems - B, 2017, 22 (4) : 1587-1599. doi: 10.3934/dcdsb.2017077

[18]

Zehan Lin, Chongbin Xu, Caidi Zhao, Chujin Li. Statistical solution and Kolmogorov entropy for the impulsive discrete Klein-Gordon-Schrödinger-type equations. Discrete and Continuous Dynamical Systems - B, 2022  doi: 10.3934/dcdsb.2022065

[19]

Kazuhiro Kurata, Yuki Osada. Variational problems associated with a system of nonlinear Schrödinger equations with three wave interaction. Discrete and Continuous Dynamical Systems - B, 2022, 27 (3) : 1511-1547. doi: 10.3934/dcdsb.2021100

[20]

M. D. Todorov, C. I. Christov. Collision dynamics of circularly polarized solitons in nonintegrable coupled nonlinear Schrödinger system. Conference Publications, 2009, 2009 (Special) : 780-789. doi: 10.3934/proc.2009.2009.780

2020 Impact Factor: 2.425

Metrics

  • PDF downloads (57)
  • HTML views (0)
  • Cited by (22)

Other articles
by authors

[Back to Top]